Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



The space of framed functions

Author: Kiyoshi Igusa
Journal: Trans. Amer. Math. Soc. 301 (1987), 431-477
MSC: Primary 57R65; Secondary 57R45, 57R70, 58C27
MathSciNet review: 882699
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We define the notion of a ``framed function'' on a compact smooth manifold $ N$ and we show that the space of all framed functions on $ N$ is $ (\operatorname{dim} \,N - 1)$-connected. A framed function on $ N$ is essentially a smooth function $ N \to \mathbf{R}$ with only Morse and birth-death singularities together with certain additional structure.

References [Enhancements On Off] (What's this?)

  • [C] Jean Cerf, La stratification naturelle des espaces de fonctions différentiables réelles et le théorème de la pseudo-isotopie, Inst. Hautes Études Sci. Publ. Math. 39 (1970), 5–173 (French). MR 292089
  • [F] J. Finney, The invasion of the body snatchers, Dell, New York, 1978.
  • [G] A. N. Godwin, Three dimensional pictures for Thom’s parabolic umbilic, Inst. Hautes Études Sci. Publ. Math. 40 (1971), 117–138. MR 407885
  • [H] Morris W. Hirsch, Differential topology, Springer-Verlag, New York-Heidelberg, 1976. Graduate Texts in Mathematics, No. 33. MR 0448362
  • [I1] K. Igusa, The $ {\text{W}}{{\text{h}}_3}(\pi )$ obstruction for pseudoisotopy, Thesis, Princeton Univ., 1979.
  • [I2] Kiyoshi Igusa, Higher singularities of smooth functions are unnecessary, Ann. of Math. (2) 119 (1984), no. 1, 1–58. MR 736559,
  • [I3] Kiyoshi Igusa, On the homotopy type of the space of generalized Morse functions, Topology 23 (1984), no. 2, 245–256. MR 744854,
  • [I4] -, The stability theorem for pseudoisotopies (in preparation).
  • [W] Friedhelm Waldhausen, Algebraic 𝐾-theory of topological spaces. I, Algebraic and geometric topology (Proc. Sympos. Pure Math., Stanford Univ., Stanford, Calif., 1976) Proc. Sympos. Pure Math., XXXII, Amer. Math. Soc., Providence, R.I., 1978, pp. 35–60. MR 520492

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 57R65, 57R45, 57R70, 58C27

Retrieve articles in all journals with MSC: 57R65, 57R45, 57R70, 58C27

Additional Information

Keywords: Singularities, smooth manifolds, Morse functions, jet bundles, cell complexes
Article copyright: © Copyright 1987 American Mathematical Society